Kansas, 2010

Heavy Rain in Kansas, August 24, 2010

August 24, 2010 · NWS ICT · 1 event in 1 county or zone

Numerous showers and thunderstorms during the overnight hours on the 23rd and predawn hours on the 24th produced 2 to 3 inches of rain across the Hutchinson area. Plugged drains in the Faris Elementary School courtyard in Hutchinson resulted in some flooding in the school.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous showers and thunderstorms during the overnight hours on the 23rd and predawn hours on the 24th produced 2 to 3 inches of rain across the Hutchinson area. Plugged drains in the Faris Elementary School courtyard in Hutchinson resulted in some flooding in the school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 1:36 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 24, 1:36 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
236 AM CDT TUE AUG 24 2010

.DISCUSSION...
FORECAST HIGHLIGHTS WILL FOCUS ON RAIN CHANCES FOR TODAY AND ANY
POSSIBLE HEAVY RAINFALL THIS MORNING...FOLLOWED BY A PLEASANT
COUPLE OF DAYS WITH BELOW NORMAL TEMPERATURES FOR WEDNESDAY AND
THURSDAY.

TDY-TONIGHT
MODEST ISENTROPIC LIFT ON THE 315K THETA SURFACE AND LOW LEVEL
CONVERGENCE IS CREATING FAVORABLE LIFT FOR WIDESPREAD PRECIPITATION
EARLY THIS MORNING. MODELS SHOW THIS LIFT WEAKENING ALONG WITH A
DECREASE OF INSTABILITY DURING THE MORNING HOURS...THUS WOULD EXPECT
THE PRECIPITATION TO TAPER OFF FROM NORTH TO SOUTH. THERE COULD BE SOME
POCKETS OF HEAVIER RAINFALL DUE HIGH PRECIPITABLE WATER VALUES
ENHANCING THE RAINFALL RATES...BUT A EAST/SOUTHEAST MOVEMENT OF
THE PRECIP ACTIVITY SHOULD LIMIT TRAINING EFFECTS. DAYTIME HIGH
TEMPERATURES WILL BE BELOW NORMAL FOR A NICE COOLING RELIEF FROM
YESTERDAYS HEAT.

WED-THU
SURFACE HIGH PRESSURE WILL CENTER ITSELF OVER KANSAS ON WEDNESDAY
THUS GIVING WAY TO A 5-STAR WEATHER DAY...WITH LIGHT WINDS HIGH
TEMPERATURES IN THE LOW 80S AND BRIGHT SUNNY SKIES. SURFACE HIGH
PRESSURE WILL GRADUALLY SLIDE EASTWARD ON THURSDAY BUT STILL ENOUGH
OF AN INFLUENCE WITH ANOTHER DAY OF COOLER THAN NORMAL TEMPERATURES
FOR KANSAS.

EXTENDED: FRI-MON
CONFIDENCE REMAINS HIGH FOR A GRADUAL WARMING TREND AND DRY WEATHER
CONDITIONS TO PREVAIL THIS PERIOD...AS UPPER RIDGING AMPLIFIES OVER
CENTRAL/EASTERN CONUS. DAYTIME HIGHS WILL BE CLOSER TO NORMAL
COMPARED TO THE EXTREME HEAT THAT WE HAVE WITNESSED FOR THE MONTH OF
AUGUST.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78  58  82  57 /  60  10  10   0
HUTCHINSON      78  56  82  57 /  20  10  10   0
NEWTON          78  58  82  57 /  30  10  10   0
ELDORADO        78  58  82  57 /  40  10  10   0
WINFIELD-KWLD   79  59  82  57 /  60  10  10   0
RUSSELL         81  54  83  55 /  10  10  10  10
GREAT BEND      80  52  83  56 /  10  10  10  10
SALINA          79  56  82  57 /  10  10   0   0
MCPHERSON       79  56  82  57 /  10  10  10   0
COFFEYVILLE     82  61  82  58 /  20  10  10   0
CHANUTE         82  60  82  57 /  20  10   0   0
IOLA            82  59  82  58 /  20  10   0   0
PARSONS-KPPF    82  61  82  57 /  20  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 23, 5:48 PM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT MON AUG 23 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
648 PM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS CENTRAL KANSAS...CAPABLE OF LOCALLY DAMAGING DOWNBURST WIND
GUSTS. THE SEVERE THREAT SHOULD WANE BY LATER THIS
EVENING...ALTHOUGH LOCALLY HEAVY RAINFALL ALONG WITH LOCALIZED
FLOODING WILL BE POSSIBLE THE REST OF THE NIGHT THROUGHOUT
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WITH SOME POCKETS OF LOCALLY HEAVY RAIN
WILL AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 23, 11:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1236 AM CDT TUE AUG 24 2010

KSZ047-240600-
BARTON-
1236 AM CDT TUE AUG 24 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 1233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PAWNEE ROCK...OR 7
MILES NORTH OF RADIUM...AND MOVING EAST AT 20 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

CARUSO
Special weather statement, Aug 24, 12:29 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT TUE AUG 24 2010

KSZ050-067-240700-
RENO-RICE-
129 AM CDT TUE AUG 24 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND RICE COUNTIES...

AT 125 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER WESTERN RENO AND SOUTHWESTERN RICE
COUNTIES. THE STORMS WERE MOVING NORTHEASTWARD AT 10 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

CARUSO
Special weather statement, Aug 24, 1:16 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT TUE AUG 24 2010

KSZ050-051-067-082-240800-
KINGMAN-MCPHERSON-RENO-RICE-
216 AM CDT TUE AUG 24 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN...MCPHERSON...RENO AND RICE COUNTIES...

AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STERLING TO SOUTH
HUTCHINSON TO 8 MILES SOUTHEAST OF PRETTY PRAIRIE...AND MOVING
NORTHEAST AT 10 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Reno

When
August 24, 4:00 AM CST to 11:00 AM CST
Where
Reno County, 0.55 mi SSW of Hutchinson
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.063, -97.926

Heavy rainfall of 2 to 3 inches during the predawn hours on the 24th resulted in flooding at Faris Elementary School in Hutchinson. The school was closed on the 24th after plugged drains in the school courtyard allowed the heavy rain to accumulate and eventually penetrate the gymnasium, cafeteria, two corridors and six classrooms. Damage was relatively minimal, confined mainly to wet carpet. The Hutchinson News contributed to this report.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255636.